Wyoming, 2025

High Wind in Wyoming, March 13, 2025

March 13, 2025 · NWS CYS · 1 event in 1 county or zone

A few stronger wind gusts were observed across south central Wyoming, including portions of Interstate 80.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few stronger wind gusts were observed across south central Wyoming, including portions of Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 13, 10:43 AM MST, 2 hours 10 minutes earlier. Its key messages:

  • Warm, dry, and breezy weather will continue today with elevated to near critical fire weather conditions during the afternoon alongside the potential for high winds in our western zones.
  • The next storm system will arrive late tonight into early Saturday, bringing strong winds and a chance for precipitation. Modest snow accumulations are possible in the mountains with light snowfall elsewhere.
  • Mild conditions alongside breezy winds return early next week with our next system alongside cooler conditions by Tuesday and Wednesday.
Area forecast discussion, Mar 13, 10:43 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1143 AM MDT Thu Mar 13 2025

.KEY MESSAGES...

-  Warm, dry, and breezy weather will continue today with
   elevated to near critical fire weather conditions during the
   afternoon alongside the potential for high winds in our
   western zones.

-  The next storm system will arrive late tonight into early
   Saturday, bringing strong winds and a chance for
   precipitation. Modest snow accumulations are possible in the
   mountains with light snowfall elsewhere.

-  Mild conditions alongside breezy winds return early next week
   with our next system alongside cooler conditions by Tuesday
   and Wednesday.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 515 AM MDT Thu Mar 13 2025

Breezy winds is mostly the name of the game, with enhanced winds
expected both today and tomorrow being the primary highlight for
our region.

For Today: As flow shifts southwesterly with the ridge sliding
eastward from the approach of a West Coast trough, expect an
enhanced jet to setup over the region this morning, bringing the
strongest winds to Carbon County with High Wind Warnings in
effect across the region, as well as into the lower elevations
of Converse County. This jet will stretch across the region
through the border and into the Panhandle though, with breezy
conditions through Sioux, Dawes, and Box Butte Counties
possible. This leads to the next concern being enhanced to
possibly critical fire weather conditions. The main issue lies
in the expected moisture across the area - if we can dry out
late this morning into the beginning of the afternoon when winds
will be at their peak, there is a chance we could come close to
or possibly meet Red Flag conditions (RH<15%, Wind Gust 25+ MPH
for 3 or more hours). But the confidence in this occurring for
3 or more hours is low to moderate, and not high enough to issue
a Red Flag warning. If these conditions were to be met, they
would most likely occur in the Panhandle, where the HREF is
showing a 20-40% average probability of critical fire weather
conditions occurring, primarily right at the edge of our CWA
and bordering into North Platte's zone where Red Flag Warnings
are ongoing. After a deep analysis of the data and just too not
enough confidence, have opted to issue a Fire Weather Watch to
account for the uncertainty with the possibility of an upgrade
being needed closer to the event.

For Tomorrow: Troughing moves eastwards across the upper levels
with cyclogenesis occurring at the surface as a low develops
across Colorado, driving quickly eastwards and then
northeastwards into the Great Lakes by Saturday morning. Flow
will shift to northwesterly to westerly as this system
strengthens, with a 700mb jet developing across the eastern half
of our CWA and quickly progressing eastwards as well, moving
into the Dakotas and Nebraska by Saturday morning following the
stacked low pressure system into the Great Lakes. Confidence
continues to lessen with this system though as models have
weakened the jet with each run and the most favorable subsidence
is expected further south into Colorado, but modest pressure
gradients combined with at least some negative Omega values are
expected to help drive widespread gusty winds. High wind watches
have been issued across the area for tomorrow with gusts 55-60
mph widespread anticipated, with at least a moderate to high
confidence as the NBM paints a 50-90% probability of max wind
gusts for the day at these levels. Finally, some minor winter
highlights are expected but should quickly exit with the speed
of the aforementioned low and help to prevent more widespread
concerns. The mountains of our western zones including the
Sierra-Madre, Snowy, and Ferris ranges should see around 3-7
inches, while the lower elevations including Rawlins and
Arlington around 1-3 inches starting early Friday morning and
continuing through the early afternoon. Although amounts are on
the low side, snowfall combined with gusty winds promoting very
low visibilities was enough to warrant a Winter Weather Advisory
for these zones. That being said, don't expect strong
accumulations in the lower elevations thanks to warmer ground
and road temperatures, and as precipitation spreads eastwards
past the Laramie Range, any falling snow will be lucky to stick.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 515 AM MDT Thu Mar 13 2025

Saturday...Moist northwest flow aloft prevails, helping to produce
numerous orographic snow showers for our Snowy and Sierra Madre
Ranges, with lesser coverage for the northern and southern Laramie
Range. Continued on the cool side with 700 mb temperatures near -7
Celsius, yielding maximum temperatures in the mid 30s west of I-25,
with 40s east of I-25. Decent low and mid level gradients suggest a
windy day.

Sunday...Turning quite windy and warmer as the flow aloft backs to
west northwesterly, inducing a decent surface lee trough
development. Boosted winds in the gridded forecast. 700 mb
temperatures near -3 Celsius, combined with downslope west winds
will yield high temperatures in the mid 40s west of I-25, with 50s
east of I-25. Dry with limited low and mid level moisture.

Monday...Fast southwest flow aloft develops with a progressive
shortwave trough aloft approaching Wyoming. Downslope west winds and
700 mb temperatures near 4 Celsius will yield maximum temperatures
in the mid 50s west of I-25, with lower 60s to lower 70s further
east. Continued quite windy based on the strength of the low and mid
level gradients and deep dry adiabatic thermal profiles, aiding
stronger wind transport to the surface.

Tuesday...Colder and windy in the wake of the shortwave trough aloft
and cold frontal passage, based on the progged low and mid level
gradients. Chances for high elevation snow and low elevation rain
will increase from west to east with increasing low and mid level
moisture and cyclonic flow aloft.

Wednesday...Decreasing chances for precipitation from west to east
in the wake of the shortwave trough aloft passage. Colder
temperatures expected with 700 mb temperatures near -9 Celsius.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1142 AM MDT Thu Mar 13 2025

For the most part, quiet conditions are expected at most terminals
this afternoon. Some gusty winds over 30 kts will be possible at
KRWL and KLAR this afternoon, but should ease this evening.
Precipitation will begin to move into southeast Wyoming this
evening as the next storm system enters the area. Precipitation
will mostly likely start as rain given the warm surface
temperatures. This could cause minor reductions to visibility,
so cannot rule out MVFR conditions. Low CIGs will begin to move
into Wyoming early Friday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday morning through Friday evening for
     WYZ101-102-106>108-110-115>119.
     High Wind Warning until 6 PM MDT this evening for WYZ101-104-
     109-110.
     Winter Weather Advisory from 3 AM to 3 PM MDT Friday for
     WYZ104-112-114.
     Winter Weather Advisory from 6 AM to 3 PM MDT Friday for
     WYZ109-110.
NE...High Wind Watch from Friday morning through Friday evening for
     NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...CG
LONG TERM...RUBIN
AVIATION...SF
Hazardous weather outlook, Mar 13, 4:23 AM MST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
523 AM MDT Thu Mar 13 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-141130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
523 AM MDT Thu Mar 13 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Warm, dry, and breezy today with High Wind Warnings for our
  western zones and Red Flag Watches for the Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

- Developing surface low will bring more high winds for a majority
  of the region on Friday alongside Winter Weather Advisories for
  our western zones for light to moderate snow alongside blowing
  snow and limited visibilities.

-  Mild conditions alongside breezy winds return early next week
   with our next system alongside cooler conditions by Tuesday
   and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 13, 9:13 AM MST, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1013 AM MDT Thu Mar 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     Non-Tstm Wnd Gst 8 S Chugwater           41.64N 104.82W
01/23/2025  M62 MPH          Laramie            WY   Dept of Highways

            WYDOT sensor at Bear Creek along I-25 gusted
            62 mph. Delayed report.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Carbon County

When
March 13, 12:53 PM MST
Where
Central Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins ASOS reported a wind gust of 58 mph during the early morning of March 13th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237333.